Journal Article

Drug-induced tubulo-interstitial nephritis secondary to proton pump inhibitors: experience from a single UK renal unit

Nicholas Torpey, Tim Barker and Calum Ross

in Nephrology Dialysis Transplantation

Published on behalf of European Renal Association - European Dialysis and Transplant Assoc

Volume 19, issue 6, pages 1441-1446
Published in print June 2004 | ISSN: 0931-0509
Published online March 2004 | e-ISSN: 1460-2385 | DOI: http://dx.doi.org/10.1093/ndt/gfh137
Drug-induced tubulo-interstitial nephritis secondary to proton pump inhibitors: experience from a single UK renal unit

Show Summary Details

Preview

Background. Acute tubulo-interstitial nephritis (TIN) is an important cause of acute renal failure, and is often caused by hypersensitivity to drugs. The aim of this study was to determine the aetiology of interstitial nephritis among an unselected cohort of patients, and to identify those drugs commonly implicated.

Methods. A single-centre retrospective analysis was carried out of renal biopsy results from 296 consecutive patients between 1995 and 1999.

Results. Acute TIN was identified in 24 (8.1%) biopsies. Eight out of 14 cases with presumed drug-related TIN could be attributed to the proton pump inhibitors omeprazole and lansoprazole. The two cases of lansoprazole-associated TIN are the first to be reported with this drug. The presentation and favourable response to treatment of these patients are described.

Conclusion. Drugs are the most common cause of interstitial nephritis in the population studied. Those drugs most commonly associated with interstitial nephritis were the proton pump inhibitors omeprazole and lansoprazole.

Keywords: acute tubulo-interstitial nephritis; drugs; proton pump inhibitors

Journal Article.  3516 words.  Illustrated.

Subjects: Nephrology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.